Overdosing is a common problem among heroin addicts. The reason is not always clear, but wide variation in the purity of the street drug can make it difficult for the addict to judge a dose. Some impurities used to cut the drug may be toxic themselves. With OVERDOSE, a person becomes stuporous and difficult to arouse. Pupils are typically small and the skin may be cold and clammy. Seizures may occur, particularly in children or babies. Breathing becomes slow, and cyanosis—seen as a darkening of the lips to a bluish color—may develop, indicating inadequate levels of oxygen in the blood. With respiratory depression, blood pressure may then fall. These last two signs are serious, since most people who die from overdose, die from respiratory failure. Complicating the problem is the fact that many addicts may have taken other drugs, used alcohol, and so on. Some of them may have been taken on purpose, and some may have been a part of the street drug.
NALOXONE can readily reverse some opiate problems, since it is a potent opiate ANTAGONIST. This drug binds to opiate RECEPTORS and can reverse morphine and heroin actions. The appropriate dose may be a problem, however, since nalox-
one can also precipitate a severe abstinence syndrome in a dependent person.
(SEE ALSO: Addiction: Concepts and Definitions; International Drug Supply Systems; Methadone Maintenance Programs; Opioids: Complications and Withdrawal; Treatment: History of )
JAFFE, J. H. (1990). Drug addiction and drug abuse. In A. G. Gilman et al. (Eds.), Goodman and Gilman's the pharmacological basis of therapeutics, 8th ed. New York: Pergamon. Jaffe, J. H., & Martin, W. R. (1990). Opioid analgesics and antagonists. In A. G. Gilman et al. (Eds.), Goodman and Gilman's the pharmacological basis of therapeutics, 8th ed. New York: Pergamon.
Was this article helpful?